Drug-induced pulmonary diseaseDefinition:
Drug-induced pulmonary disease is lung disease brought on by a bad reaction to a medicine.
Many types of lung injury can result from medicines. It is usually impossible to predict who will develop lung disease from a medicine.
Types of lung problems or diseases that may be caused by medicines include:
Many medicines are known to cause lung disease in some people, including:
- Antibiotics, such as nitrofurantoin and sulfa drugs
- Heart medicines, such as amiodarone
Chemotherapy drugs such as bleomycin, cyclophosphamide, and methotrexate
- Illegal drugs
Note: Symptoms may vary from person to person.
Exams and Tests:
The doctor will perform a physical exam and listen to your chest and lungs with a stethoscope. Abnormal breath sounds may be heard.
Tests that may be done include:
The first step is to stop the medicine that is causing the problem. Other treatments depend on your specific symptoms. For example, you may need oxygen until the drug-induced lung disease improves. Anti-inflammatory medicines called steroids are sometimes used to quickly reverse the lung inflammation.
Acute episodes usually go away within 48 to 72 hours after the medicine has been stopped. Chronic symptoms may take longer to improve.
Some drug-induced lung diseases, such as pulmonary fibrosis, may never go away.
When to Contact a Medical Professional:
Call your health care provider if you develop symptoms of this disorder.
Note any past reaction you have had to a medicine, so that you can avoid the medicine in the future. Wear a medical alert bracelet if you have known drug reactions. Stay away from illegal drugs to prevent many drug-induced lung diseases.
Maldonado F, Limper AH. Drug-induced pulmonary disease. In: Mason RJ, Broaddus VC, Martin TR, et al., eds. Murray and Nadel's Textbook of Respiratory Medicine. 5th ed. Philadelphia, PA: Elsevier Saunders; 2010:chap 72.
|Review Date: 5/30/2013|
Reviewed By: Denis Hadjiliadis, MD, Assistant Professor of Medicine, Division of Pulmonary, Allergy and Critical Care, University of Pennsylvania, Philadelphia, PA. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.